Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 19, NWS Grand Forks, ND

May 21, 2007Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2007, 4:08 AM CDT for Towner County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 4:08 AM CDT (09:08 UTC)
Expired
May 21, 2007, 5:15 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 210908
SVRFGF
NDC095-211015-
/O.NEW.KFGF.SV.W.0019.070521T0908Z-070521T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
408 AM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 9 MILES NORTHEAST OF YORK...OR 34 MILES NORTHWEST
  OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONSIDINE AT 430 AM CDT...
  6 MILES SOUTHEAST OF BISBEE AT 435 AM CDT...
  ARNDT AT 440 AM CDT...
  EGELAND AT 445 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4863 9947 4839 9946 4840 9900 4888 9902

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 210939
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
439 AM CDT MON MAY 21 2007

NDC095-211015-
/O.CON.KFGF.SV.W.0019.000000T0000Z-070521T1015Z/
TOWNER ND-
439 AM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHERN TOWNER COUNTY...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 3 MILES NORTH OF ARNDT...OR 39 MILES WEST OF LANGDON...
MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL TOWNER COUNTY AT 450 AM CDT
  RURAL NORTHEASTERN TOWNER COUNTY AT 500 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4863 9947 4839 9946 4840 9900 4888 9902

$$
GV
000 
WWUS53 KFGF 211016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 AM CDT MON MAY 21 2007

NDC095-211026-
/O.EXP.KFGF.SV.W.0019.000000T0000Z-070521T1015Z/
TOWNER ND-
516 AM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TOWNER COUNTY EXPIRED
AT 515 AM CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTHEAST OF SARLES...OR 28 MILES WEST
OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 515 AM CDT. 

LAT...LON 4863 9947 4839 9946 4840 9900 4888 9902

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:02 AM CDT, 6 minutes earlier.

Area forecast discussion, May 21, 4:02 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT MON MAY 21 2007

.SHORT TERM...SEVERAL CHALLENGES OVER THE NEXT FEW DAYS. THIS
INCLUDES HEAVY RAIN POTENTIAL...WINDS TODAY...POSSIBLE SEVERE
STORMS THIS AFTERNOON/TONIGHT...AND THE USUAL TEMPERATURE AND POP
CONCERNS. 00Z MODELS SIMILAR WITH MASS FIELDS AND THERMAL
FIELDS...WITH GFS HANDLING CURRENT QPF BEST. WILL GENERALLY
FOLLOW 00Z GFS FOR DETAILS.

KMVX RADAR SHOWS AN AREA OF THUNDERSTORMS INITIATING ACROSS NORTH
CENTRAL ND AND ENTERING THE DVL BASIN. THESE STORMS FORMING ON
NOSE OF 30KT 850MB JET WITH 06Z RUC SHOWING 1000-1500 J/KG 850MB
CAPE. FREEZING LEVELS ARE HIGH (13000FT) AND DEEP LAYERED SHEAR
WEAK (20-30KTS)...SO DO NOT ANTICIPATE SEVERE STORMS WITH THIS
CLUSTER (MAYBE 1 OR 2 LARGE HAILERS). ELSEWHERE...850MB WARM FRONT
WILL CONTINUE TO LIFT NORTH THROUGH THE FA THIS MORNING...AND WITH
THIS EXPECT SCT THUNDERSTORMS. ALL OF THIS ACTIVITY SHOULD LESSEN
OR MOVE NORTH OF THE INTERNATIONAL BORDER BY LATE MORNING PLACING
THE FA IN THE WARM SECTOR THIS AFTERNOON. THIS WILL ALLOW SFC
TEMPS TO NEAR 80F AND DEWPOINTS TO NEAR 60F. MLCAPE ALONG AND W OF
THE VALLEY WILL BE NEAR 2000 J/KG. ATMOSPHERE WILL BE CAPPED
THROUGH MUCH OF THE AFTERNOON...BUT DO THINK THIS CAP CAN BE
BROKEN ONCE WE REACH MAX HEATING. ANTICIPATE THINGS TO GET GOING
FIRST IN THE DVL BASIN FIRST CLOSEST TO SFC BOUNDARY...BUT CANNOT
RULE OUT STORMS AHEAD OF THIS FEATURE. SLIGHT RISK FOR SEVERE
STORMS STILL EXISTS THIS AFTERNOON/EVENING WITH MODERATE CAPE
VALUES. DEEP LAYERED SHEAR REMAINS WEAK...WHICH MAY LIMIT SEVERE
POTENTIAL. POSSIBLE MCS ACTIVITY FROM W ND PROBABLY BEST SEVERE
POTENTIAL TONIGHT.

SOUTHERLY WINDS TODAY WILL BE STRONG. STRONG GRADIENT WITH AROUND
35KTS AVAILABLE AT 850MB TO MIX. WILL BE CLOSE TO ADVISORY
CRITERIA...BUT THINK SUSTAINED WINDS WILL BE LESS THAN 30 MPH.

INSTABILITY WEAKENS BY TUESDAY SO SEVERE POTENTIAL IS ALMOST NIL
TUE-WED. HOWEVER...FRONT IS VERY SLOW TO MOVE EASTWARD AND HEAVY
RAINFALL WILL BE A CONCERN. ALTHOUGH UNCERTAINTIES EXIST WITH
EXACT TIMING AND LOCATION OF SHORTWAVES EJECTING FROM MAIN 500MB
TROUGH...MODELS DO AGREE WITH MAIN AXIS OF HEAVY RAINFALL (2-3
INCHES) FROM ABR-GFK-ROS WITH LESSER AMTS (1-2 INCHES) ON EITHER
SIDE. THIS AXIS OF HEAVY RAINFALL A BIT EAST OF PREVIOUS THINKING.
FLASH FLOODING IS A THREAT. HOWEVER...WILL NOT ISSUE ANY HEADLINES AT
THIS TIME. WANT TO WAIT UNTIL THE MAIN THREAT AREA CAN BE BETTER
DEFINED.

.LONG TERM...DID NOT MAKE ANY CHANGES AS LATEST MODEL GUIDANCE
SUPPORTS ONGOING FORECAST.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR A GOOD PORTION OF THE DAY.
THUNDERSTORM CHANCES INCREASE FOR GFK/FAR BY MIDNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, May 20, 6:08 AM CDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 AM CDT SUN MAY 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
608 AM CDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS BEGINNING THIS
AFTERNOON THROUGHOUT THE REGION. A FEW THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND IN THE DEVILS LAKE TO
LANGDON REGION LATE TONIGHT. THE THREAT OF THUNDERSTORMS WILL
RESULT FROM A DEVELOPING STORM SYSTEM ON THE HIGH PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE DEVILS LAKE REGION
AND NORTHERN RED RIVER VALLEY ON MONDAY AFTERNOON. THIS THREAT
WILL GRADUALLY SPREAD SOUTHEAST THROUGH THE REGION ON MONDAY NIGHT
AS THE STORM SYSTEM JUST WEST OF THE VALLEY EVOLVES. THE MAIN
THREAT WILL BE DAMAGING WIND AND LARGE HAIL BUT ISOLATED TORNADOES
ARE POSSIBLE. HEAVY RAIN AND FLASH FLOODING WILL ALSO BECOME A
THREAT. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PERSIST...
SOMETIMES WITH HEAVY RAIN...PROBABLY INTO TUESDAY NIGHT. LOCATION
OF THE HEAVIEST RAINS AND RESULTANT FLOODING WILL BE DETERMINED
MORE PRECISELY IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY ON MONDAY INTO MONDAY
NIGHT.

GV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.